COMMENTARY

Blue Person Syndrome

Epilepsy Notes

Andrew N. Wilner, MD

Disclosures

May 10, 2013

In This Article

Recommendations

Jacqueline French, MD, Professor of Neurology at New York University School of Medicine, New York, New York, and lead investigator of one of the phase 3 trials[6] for ezogabine, responded in an email that she has not detected any pigment changes in her patients. Professor Martin Brodie, Director of the Epilepsy Unit, Western Infirmary, Glasgow, Scotland, and lead investigator of the other ezogabine phase 3 trial[5] communicated in an email that he has treated 65 patients with ezogabine but has not seen any pigment problems. He plans to continue treatment and carefully monitor those currently on the drug but not start any new patients on ezogabine "until the situation is clarified."

The FDA advised that all patients have a "baseline eye exam, followed by periodic eye exams." According to the FDA, eye examinations should include "visual acuity, dilated fundus photography, and may include fluorescein angiograms, ocular coherence tomography, perimetry and electroretinograms." Risk factors for skin and pigment changes such as dose, duration, or idiosyncratic susceptibility have not yet been determined. The FDA advised that all patients with ophthalmologic changes discontinue the drug unless there are no other treatment options, and that patients with skin changes seriously consider a substitute. For asymptomatic patients, the advisory did not mandate stopping the drug, nor is GlaxoSmithKline advising that all patients discontinue ezogabine (personal communication, GlaxoSmithKline Medical Affairs, April 2013).

Summary

A striking new adverse event of ezogabine, characterized by pigment changes of the skin, nails, and retina, has been recognized. Although blue lips and nail beds traditionally signal hypoxia, when induced by ezogabine, they indicate actual pigment change. Whether other body systems are affected, the nature of the clinical consequences, and whether these changes can be reversed are all still unknown. The mechanism of action producing these pigment changes has not been determined.

Ezogabine is approved as adjunctive therapy with other antiepileptic drugs. Given vigabatrin's risk for retinal toxicity, it would seem prudent to avoid using ezogabine in conjunction with vigabatrin.

For many patients with partial seizures currently taking ezogabine, other treatment options are available. A switch to an alternative drug may be the most pragmatic solution while clinicians await further details about ezogabine-induced somatic pigment changes. As with all antiepileptic drugs, ezogabine should not be stopped abruptly, which could precipitate seizure recurrence or life-threatening status epilepticus. Physicians who encounter patients with adverse reactions to ezogabine should notify GlaxoSmithKline (1-888-825-5249) and the FDA MedWatch program (1-800-FDA-1088) or report it online at https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....